Advertisement

Algorithmica

, Volume 55, Issue 1, pp 205–226 | Cite as

Scheduling on Unrelated Machines under Tree-Like Precedence Constraints

  • V. S. Anil Kumar
  • Madhav V. Marathe
  • Srinivasan Parthasarathy
  • Aravind Srinivasan
Article

Abstract

We present polylogarithmic approximations for the R|prec|C max  and R|prec|∑ j w j C j problems, when the precedence constraints are “treelike”—i.e., when the undirected graph underlying the precedences is a forest. These are the first non-trivial generalizations of the job shop scheduling problem to scheduling with precedence constraints that are not just chains. These are also the first non-trivial results for the weighted completion time objective on unrelated machines with precedence constraints of any kind. We obtain improved bounds for the weighted completion time and flow time for the case of chains with restricted assignment—this generalizes the job shop problem to these objective functions. We use the same lower bound of “congestion + dilation”, as in other job shop scheduling approaches (e.g. Shmoys, Stein and Wein, SIAM J. Comput. 23, 617–632, 1994). The first step in our algorithm for the R|prec|C max  problem with treelike precedences involves using the algorithm of Lenstra, Shmoys and Tardos to obtain a processor assignment with the congestion + dilation value within a constant factor of the optimal. We then show how to generalize the random-delays technique of Leighton, Maggs and Rao to the case of trees. For the special case of chains, we show a dependent rounding technique which leads to a bicriteria approximation algorithm for minimizing the flow time, a notoriously hard objective function.

Keywords

Precedence-constrained scheduling Job-shop scheduling Approximation algorithms Randomized algorithms 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bertsimas, D., Teo, C.-P., Vohra, R.: On dependent randomized rounding algorithms. Oper. Res. Lett. 24(3), 105–114 (1999) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chekuri, C., Bender, M.: An efficient approximation algorithm for minimizing makespan on uniformly related machines. J. Algorithms 41, 212–224 (2001) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Chekuri, C., Khanna, S.: Approximation algorithms for minimizing average weighted completion time. In: Leung, J. (ed.) Handbook of Scheduling: Algorithms, Models, and Performance Analysis, pp. 11-1–11-30. CRC Press (2004) Google Scholar
  4. 4.
    Chekuri, C., Goel, A., Khanna, S., Kumar, A.: Multi-processor scheduling to minimize flow time with ε resource augmentation. In: STOC ’04: Proceedings of the Thirty-Sixth Annual ACM Symposium on Theory of Computing, pp. 363–372 (2004) Google Scholar
  5. 5.
    Chudak, F.A., Shmoys, D.B.: Approximation algorithms for precedence-constrained scheduling problems on parallel machines that run at different speeds. J. Algorithms 30(2), 323–343 (1999) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Feige, U., Scheideler, C.: Improved bounds for acyclic job shop scheduling. Combinatorica 22, 361–399 (2002) CrossRefMathSciNetGoogle Scholar
  7. 7.
    Goldberg, L.A., Paterson, M., Srinivasan, A., Sweedyk, E.: Better approximation guarantees for job-shop scheduling. SIAM J. Discret. Math. 14, 67–92 (2001) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Hall, L.: Approximation algorithms for scheduling. In: Hochbaum, D.S. (ed.) Approximation Algorithms for NP-Hard Problems. PWS Press (1997) Google Scholar
  9. 9.
    Hall, L., Schulz, A., Shmoys, D.B., Wein, J.: Scheduling to minimize average completion time: offline and online algorithms. Math. Oper. Res. 22, 513–544 (1997) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Jansen, K., Porkolab, L.: Improved approximation schemes for scheduling unrelated parallel machines. In: Proc. ACM Symposium on Theory of Computing (STOC), pp. 408–417 (1999) Google Scholar
  11. 11.
    Jansen, K., Solis-Oba, R.: Scheduling jobs with chain precedence constraints. In: Parallel Processing and Applied Mathematics, PPAM. Lecture Notes in Computer Science, vol. 3019, pp. 105–112 (2003) Google Scholar
  12. 12.
    Jansen, K., Solis-Oba, R., Sviridenko, M.: Makespan minimization in job shops: a polynomial time approximation scheme. In: Proc. ACM Symposium on Theory of Computing (STOC), pp. 394–399 (1999) Google Scholar
  13. 13.
    Leighton, F.T., Maggs, B., Rao, S.: Packet routing and jobshop scheduling in O(congestion + dilation) steps. Combinatorica 14, 167–186 (1994) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Leighton, F.T., Maggs, B., Richa, A.: Fast algorithms for finding O(congestion + dilation) packet routing schedules. Combinatorica 19, 375–401 (1999) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Lenstra, J.K., Shmoys, D.B., Tardos, É.: Approximation algorithms for scheduling unrelated parallel machines. Math. Program. 46, 259–271 (1990) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Leonardi, S., Raz, D.: Approximating total flow time on parallel machines. In: Proc. ACM Symposium on Theory of Computing, pp. 110–119 (1997) Google Scholar
  17. 17.
    Lin, J.H., Vitter, J.S.: ε-approximations with minimum packing constraint violation. In: Proceedings of the ACM Symposium on Theory of Computing, pp. 771–782 (1992) Google Scholar
  18. 18.
    Linial, N., Magen, A., Saks, M.E.: Trees and Euclidean metrics. In: Proceedings of the ACM Symposium on Theory of Computing, pp. 169–175 (1998) Google Scholar
  19. 19.
    Panconesi, A., Srinivasan, A.: Randomized distributed edge coloring via an extension of the Chernoff-Hoeffding bounds. SIAM J. Comput. 26, 350–368 (1997) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Queyranne, M., Sviridenko, M.: Approximation algorithms for shop scheduling problems with minsum objective. J. Sched. 5, 287–305 (2002) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Schulz, A., Skutella, M.: The power of α-points in preemptive single machine scheduling. J. Sched. 5(2), 121–133 (2002) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Shmoys, D.B., Stein, C., Wein, J.: Improved approximation algorithms for shop scheduling problems. SIAM J. Comput. 23, 617–632 (1994) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Skutella, M.: Convex quadratic and semidefinite relaxations in scheduling. J. ACM 46(2), 206–242 (2001) MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  • V. S. Anil Kumar
    • 1
  • Madhav V. Marathe
    • 1
  • Srinivasan Parthasarathy
    • 2
  • Aravind Srinivasan
    • 3
  1. 1.Virginia Bioinformatics Institute and Department of Computer ScienceVirginia Tech.BlacksburgUSA
  2. 2.IBM T.J. Watson Research CenterYorktown HeightsUSA
  3. 3.Department of Computer Science and Institute for Advanced Computer StudiesUniversity of MarylandCollege ParkUSA

Personalised recommendations